California, 2010Flash Flooding and Hail in California, August 25 to 26, 2010
August 25 to 26, 2010 · NWS SGX · 18 events in 3 counties and zones
Moist and unstable monsoonal flow triggered scattered showers and thunderstorms across San Diego, San Bernardino and Riverside Counties, a few of which reached severe status with large hail and damaging winds. Localized flash flooding was also reported in a few locations over the 2-day event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist and unstable monsoonal flow triggered scattered showers and thunderstorms across San Diego, San Bernardino and Riverside Counties, a few of which reached severe status with large hail and damaging winds. Localized flash flooding was also reported in a few locations over the 2-day event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 25, 8:30 AM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 25, 8:30 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED AUG 25 2010
.SYNOPSIS...HIGH PRESSURE ALOFT WILL BRING HOT WEATHER AGAIN
TODAY...ESPECIALLY INLAND. NOT QUITE AS HOT THURSDAY AS THE HIGH
WEAKENS. MID LEVEL MOISTURE WILL CAUSE A CHANCE OF THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS THIS AFTERNOON. AN UPPER LEVEL TROUGH OF
LOW PRESSURE ALONG THE WEST COAST WILL BRING A COOLING TREND AND A
DEEPENING MARINE LAYER FRIDAY THROUGH MONDAY. WARMER TOWARD THE
MIDDLE OF NEXT WEEK UNDER HIGH PRESSURE.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (REMAINDER OF TODAY-SATURDAY)...THERE WERE A FEW DEBRIS
CLOUDS FROM CONVECTION TO THE E AND PATCHES OF STRATUS NEAR THE
COAST THIS MORNING. THE 12Z NKX SOUNDING WAS MOIST AND MODERATELY
UNSTABLE WITH A PW OF 1.68 INCHES. WEAK OFFSHORE GRADIENTS FROM THE
N AND ONSHORE TO THE E.
THE STRONG HIGH ALOFT WILL WEAKEN A LITTLE THURSDAY IN RESPONSE TO
AN UPPER TROUGH APPROACHING FROM THE NW. THIS TROUGH WILL DEEPEN
OVER THE W COAST FRIDAY AND SATURDAY.
TODAY WILL BE ANOTHER HOT DAY...ESPECIALLY IN THE INLAND AREAS AND
MOUNTAIN SLOPES WHERE MAX TEMPS WILL BE ABOUT 15 DEGREES ABOVE
SEASONAL AVERAGES. THE HIGHER ELEVATIONS AND DESERTS SHOULD GET
SLIGHTLY LOWER MAX TEMPS TODAY COMPARED TO YESTERDAY DUE TO MORE
MOISTURE AND CLOUDS. VERY WARM TONIGHT ON THE FOOTHILLS AND LOWER
MOUNTAIN SLOPES. HOWEVER...HEAT WARNING CRITERIA ARE NOT EXPECTED.
A LITTLE COOLER THURSDAY AS THE HIGH WEAKENS AND STRONGER ONSHORE
FLOW DEVELOPS...BUT IT WILL STILL BE HOT INLAND. MORE SUBSTANTIAL
COOLING FRIDAY AND SATURDAY AS THE TROUGH DEEPENS. BY SATURDAY...MAX
TEMPS WILL BE WELL BELOW SEASONAL AVERAGES W OF THE MOUNTAINS AND
SLIGHTLY BELOW IN THE MOUNTAINS AND DESERTS. STRONGER ONSHORE FLOW
WILL ALSO CAUSE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS AND EVENINGS FRIDAY AND SATURDAY.
THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR AT LEAST SOME
CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY. IN
ADDITION TO DEADLY LIGHTNING...STORMS COULD PRODUCE STRONG
DOWNBURST WINDS AND HAIL. THERE SHOULD BE MID LEVEL DRYING DURING
THE DAY THURSDAY SO WILL LEAVE THUNDERSTORMS OUT OF THE THURSDAY
FORECAST FOR NOW.
A SHALLOW MARINE LAYER MAY CAUSE A FEW PATCHES OF FOG NEAR THE COAST
LATE TONIGHT AND THURSDAY MORNING. THE MARINE LAYER WILL BECOME A
LITTLE DEEPER THURSDAY NIGHT BUT STRATUS WILL STILL BE MOSTLY
CONFINED TO THE COASTAL AREAS. MORE DEEPENING FRIDAY AND SATURDAY
NIGHTS WITH STATUS GETTING INTO THE INLAND VALLEYS.
&&
.LONG TERM (SUNDAY-WEDNESDAY)...THE UPPER TROUGH WILL CONTINUE TO
DEEPEN INTO EARLY NEXT WEEK. THIS WILL MAINTAIN WELL BELOW SEASONAL
TEMPS...A DEEP MARINE LAYER AND LOCAL GUSTY WINDS IN THE MOUNTAINS
AND DESERTS. WARMER WITH A SHALLOWER MARINE LAYER TUESDAY AND
WEDNESDAY AS THE TROUGH MOVES E AND HIGH PRESSURE BUILDS ALOFT.
&&
.AVIATION...
251440Z...THROUGH 1700 UTC...BKN-SCT STRATUS/FG OVER NEARSHORE
WATERS/IMMEDIATE COAST AOB FL007 WITH SFC VSBY AOB 2SM BR/FG.
1700-2200 UTC...SCT CU/TCU OVR MTNS/DESERTS BASES FL090 TOPS FL200.
2200-26/0300 UTC...BKN CU/TCU BETWEEN FL100-FL200 AND ISOLD CB/TSTMS
OVR MTNS/DESERTS TOPS TO FL470 AND STRONG DOWNDRAFTS.
26/0300-1000 UTC...BKN CONVECTIVE DEBRIS CLOUDS AOA FL150 ALL AREAS.
26/1000-1600 UTC...LOW STRATUS/FOG OVR NEAR SHORE WATERS/IMMEDIATE
COAST AOB FL003 OTRW BKN-SCT CLDS AOA FL150.
&&
.MARINE...
BUOY OBSERVATIONS GENERALLY MATCH WAMIII/ENP/SWAN MODEL GUIDANCE
THIS MORNING BUT ARE STILL TRENDING UPWARD. THE GUIDANCE HAS BEEN
CONSISTENT WITH SOUTH SWELL HEIGHTS IN THE 5-6 FEET RANGE AND
PERIODS IN THE 14-17 SECOND RANGE TODAY THROUGH FRIDAY. THE ONLY
ARGUMENT FOR NOT KEEPING SURF ADVISORY GOING INTO FRIDAY IS TENDENCY
OF WAMIII MODEL TO FLATTEN/SPREAD OUT ENERGY FROM SOUTHERN
HEMISPHERE SWELL EVENTS. HOWEVER THIS WOULD ALSO SUPPORT HIGHER SURF
HEIGHTS FOR TODAY/THURSDAY. WILL MONITOR BUOY/LIFEGUARD/SURF CAM
OBSERVATIONS TODAY/THURSDAY AND ADJUST SURF ADVISORY AS NEEDED.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THE HEAT. SEE LAXSPSSGX.
HIGH SURF ADVISORY UNTIL 11 PM PDT THURSDAY. SEE LAXCFWSGX.
&&
PUBLIC...ATKIN
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Aug 25, 4:25 AM PST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 AM PDT WED AUG 25 2010
CAZ042-043-048-050-055>058-060>062-260100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
525 AM PDT WED AUG 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
FOR THE BEACHES...HIGH SURF ADVISORY. SOUTH SWELL WILL BRING
DANGEROUS RIP CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS.
FOR INLAND AREAS...HIGH PRESSURE WILL BRING HOT DAYTIME TEMPERATURES.
SEE LAXSPSSGX FOR DETAILS.
FOR THE MOUNTAINS AND DESERTS...SLIGHT CHANCE OF THUNDERSTORMS FOR
THE MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX IS LOW.
THE RISK OF FLASH FLOODING IS MINIMAL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FOR THE BEACHES FOR THURSDAY...SOUTH SWELL WILL BRING DANGEROUS RIP
CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND LAXCFWSGX FOR
DETAILS.
FOR INLAND AREAS FOR THURSDAY...HIGH PRESSURE WILL BRING HOT DAYTIME
TEMPERATURES. SEE LAXSPSSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MARTIN
Event by event
9 heavy rain, 5 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Heavy Rain, San Bernardino
- When
- August 25, 10:45 AM PST to 11:45 AM PST
- Where
- San Bernardino County, 1.14 mi W of Sugarloaf
- Reported by
- Mesonet
- Coordinates
- 34.250, -116.850
The Big Bear City South Mesonet site reported 1.02 inches of rain fell between 1045 and 1145 PST on August 25th. The storm total for that site was 1.54 inches, which fell between 0945 and 1245 PST.
Heavy Rain, San Bernardino
- When
- August 25, 11:45 AM PST to 11:53 AM PST
- Where
- San Bernardino County, 4.18 mi N of Yucaipa
- Reported by
- Mesonet
- Coordinates
- 34.090, -117.020
The Mesonet site at Yucaipa Ridge reported that 0.51 inches of rain fell in 8 minutes between 1145 and 1153 PST on August 25th.
Flash Flood, San Bernardino
- When
- August 25, 11:50 AM PST to 12:00 PM PST
- Where
- San Bernardino County, 1.53 mi NW of Forest Falls to 1.45 mi NW of Forest Falls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.094, -116.941
A thunderstorm near Forest Falls, CA dumped rain for approximately 45 minutes over the western portion of the community. Trees, boulders and mud were reported flowing down Valley of the Falls Road, causing that portion of the road to be closed to traffic for several hours.
Thunderstorm Wind, Riverside
- When
- August 25, 1:00 PM PST to 3:30 PM PST
- Where
- Riverside County, 0.58 mi E of Elsinore
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Newspaper
- Coordinates
- 33.670, -117.320
A severe thunderstorm with estimated wind gusts of 60 MPH brought down ten power poles on Pottery Street in Lake Elsinore. Live power lines fell on a RTA bus around 1330 PST, trapping the driver and 11 passengers for two hours. Trampolines were also picked up and blown into adjacent yards. Street flooding was also reported in Lake Elsinore.
Heavy Rain, Riverside
- When
- August 25, 1:36 PM PST to 1:49 PM PST
- Where
- Riverside County, 0.95 mi SE of Valle Vista
- Reported by
- Mesonet
- Coordinates
- 33.740, -116.888
The East Hemet Mesonet site reported between 0.50 to 1.01 inches of rain fell between 1336 and 1349 PST.
Heavy Rain, Riverside
- When
- August 25, 1:36 PM PST to 1:46 PM PST
- Where
- Riverside County, 1.8 mi SE of Valle Vista
- Reported by
- Mesonet
- Coordinates
- 33.730, -116.880
The C4086 mesonet site located in Hemet, CA reported 0.50 inches of rain fell between 1336 and 1346 PST on August 25th.
Flash Flood, Riverside
- When
- August 25, 1:49 PM PST to 3:00 PM PST
- Where
- Riverside County, 1.8 mi SE of Valle Vista to 0.8 mi ESE of Valle Vista
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.730, -116.880
Highway 74 closed due to flooding until 1600 PDT.
Heavy Rain, San Bernardino
- When
- August 25, 2:00 PM PST to 2:35 PM PST
- Where
- San Bernardino County, 0.69 mi N of Wrightwood
- Reported by
- Mesonet
- Coordinates
- 34.360, -117.630
The Wrightwood Mesonet site reported 0.81 inches of rain fell within 35 minutes between 1400 and 1435 PST on August 25th.
Heavy Rain, San Bernardino
- When
- August 25, 2:00 PM PST to 2:36 PM PST
- Where
- San Bernardino County, 1.33 mi ENE of Wrightwood
- Reported by
- Public
- Coordinates
- 34.360, -117.610
A member of the public called to report mud, debris and four inch diameter rocks washing down the Sheep Creek Wash at the base of Heath Canyon near Wrightwood, CA on August 25th. Highway 2 was closed between Desert View and Summit Roads due to water, mud and debris washing across the roadway.
Heavy Rain, San Bernardino
- When
- August 26, 10:48 AM PST to 11:19 AM PST
- Where
- San Bernardino County, 2.69 mi SW of Forest Falls
- Reported by
- Mesonet
- Coordinates
- 34.050, -116.950
ALERT gauge 2801 at the Oak Glen Watershed measured 0.47 inches of rain between 1048 and 1119 PST on August 26th.
Flash Flood, San Diego
- When
- August 26, 11:30 AM PST to 12:30 PM PST
- Where
- San Diego County, 5 mi NW of Warner Spgs to 3.63 mi NW of Warner Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.331, -116.691
Spotter SDG173 reported 1.8 inches of rain measured between 1200 and 1256 PST. Mud, debris and rocks were reported flowing across side roads and blocking Highway 79 near Warner Springs.
Hail, San Diego
- When
- August 26, 11:54 AM PST to 12:30 PM PST
- Where
- San Diego County, 4.89 mi NW of Warner Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.330, -116.690
Spotter SDG173 observed a max hail size of 1 inch in Sunshine Summit (approximately 9 miles NW of Warner Springs), while the average hail size was more like 0.75 inch. Estimated duration for the hail and heaviest part of the thunderstorm was 10 to 15 minutes. Estimated wind gusts of 50 to 60 MPH also accompanied the rain and hail.
Flash Flood, San Bernardino
- When
- August 26, 12:00 PM PST to 12:30 PM PST
- Where
- San Bernardino County, 2.01 mi WSW of Victorville to 2.09 mi N of Thorn
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.515, -117.330
Seneca Road from Amargosa Road to El Evado Road was completely washed out due heavy rain on the afternoon of August 26th. Several other roads in Victor Valley, including Palmdale Road and portions of Highway 18 were flooded as well.
Thunderstorm Wind, San Diego
- When
- August 26, 12:20 PM PST to 12:50 PM PST
- Where
- San Diego County, 4.1 mi E of Lake Henshaw
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.220, -116.700
The Mataguaty SDGE anemometer, located at 6 meters above ground level, measured a peak wind at 1230 PST out of the NNW at 30 MPH with a gust of 60 MPH. Downdrafts in excess of 40 MPH began shortly after 1220 and continued until 1250 PDT.
Thunderstorm Wind, Riverside
- When
- August 26, 12:30 PM PST to 1:30 PM PST
- Where
- Riverside County, 1.15 mi E of Hemet Ryan Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.730, -117.000
Media reported downed power lines and trees of 1 to 2 feet in diameter near Hemet, CA on August 26th. Wind gusts estimated between 60-70 mph.
Heavy Rain, Riverside
- When
- August 26, 1:40 PM PST to 2:30 PM PST
- Where
- Riverside County, 0.69 mi N of Winchester
- Reported by
- Mesonet
- Coordinates
- 33.710, -117.080
ALERT gauge 248 in Winchester, CA in Riverside County measured 0.49 inches of rain between 1340 and 1430 PST on August 26th. Instantaneous rainfall rates between 1400 and 1415 reached over an inch per hour.
Heavy Rain, San Bernardino
- When
- August 26, 1:58 PM PST to 2:29 PM PST
- Where
- San Bernardino County, 2.39 mi W of Fawnskin
- Reported by
- Mesonet
- Coordinates
- 34.273, -116.972
The Fawnskin ALERT gauge in San Bernardino County recorded 1.30 inches of rain in 31 minutes between 1358 and 1429 PST on August 26th.
Flash Flood, San Bernardino
- When
- August 26, 2:00 PM PST to 3:30 PM PST
- Where
- San Bernardino County, 3.64 mi SSW of Cushenbury to 4.25 mi S of Lucerne Vly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.370, -116.870
A spotter reported 1.73 inches of rain fell between 1400 and 1530 PST on August 26th. The heavy rain flooded Highways 18 and 247 with 2 to 3 feet of water over the roadways.Two swift water rescues were performed, including three people in a car who got washed away, but were saved.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, August 25, 2010$1.0 million · 1 event
- Flash Flooding and Damaging Wind in California, August 25 to 27, 2010$257,000 · 52 kt wind · 10 events
- Lightning Strike in Florida, August 25, 2010$15,000 · 1 event
- Damaging Wind and Heavy Rain in Florida, August 25 to 28, 2010$10,000 · 5 events
- Flash Flood and Flood in Florida, August 25 to 28, 20102 events
- Damaging Wind in Arizona, August 25, 201061 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257562, 257565, 257558, 257592, 257551, 257554, 257545, 257566, 257568, 257578, 257573, 257601, 257603, 257582, 257581, 257579, 257585, 257577.